Alert archive / New Mexico / Wind Advisories in 2019

Wind Advisory 28, NWS Albuquerque, NM

May 16, 2019

NWS Albuquerque, NM issued this wind advisory at May 16, 2019, 1:55 PM MDT. It took effect at May 17, 2019, 12:00 PM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 16, 2019, 1:55 PM MDT (19:55 UTC)
In effect from
May 17, 2019, 12:00 PM MDT
Expired
May 17, 2019, 7:00 PM MDT
In force
7 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

613 
WWUS75 KABQ 161955
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
155 PM MDT Thu May 16 2019

...GUSTY SOUTHWEST WINDS FRIDAY AFTERNOON OVER MUCH OF EASTERN NEW
MEXICO...

.A storm system approaching New Mexico from the west combined with
strengthening surface low pressure over eastern Colorado will
result in strong and gusty southwest winds over the majority of
eastern New Mexico as well as portions of south central New Mexico 
from midday Friday through early Friday evening.

NMZ523-526>534-537>540-171000-
/O.NEW.KABQ.WI.Y.0028.190517T1800Z-190518T0100Z/
Central Highlands-South Central Mountains-
Raton Ridge/Johnson Mesa-Far Northeast Highlands-
Northeast Highlands-Union County-Harding County-
Eastern San Miguel County-Guadalupe County-Quay County-
De Baca County-Chaves County Plains-Eastern Lincoln County-
Southwest Chaves County-
155 PM MDT Thu May 16 2019

...WIND ADVISORY IN EFFECT FROM NOON TO 7 PM MDT FRIDAY...

The National Weather Service in Albuquerque has issued a Wind
Advisory, which is in effect from noon to 7 PM MDT Friday. 

* LOCATION...South Central Mountains, Eastern Lincoln County,
  Central and Northeast Highlands and much of the eastern plains.
 
* WINDS...Southwest 25 to 35 mph with gusts to around 45 or 50
  mph.

* TIMING...Winds will begin to increase over the higher terrain of
  Lincoln County by midday Friday then rapidly strengthen north
  and eastward over the rest of the advisory area during the 
  early afternoon. Winds should diminish early Friday evening. 

* VISIBILITY...Locally reduced in areas of blowing dust. 

* LOCAL IMPACTS...Take action to secure trash cans, lawn
  furniture, and other loose or lightweight outdoor objects.
  Drivers of vans, campers, trailers, and other high-profile
  vehicles should expect to encounter cross winds on west to east
  oriented highways, including Interstate 40 from the Clines
  Corners area to the Texas border. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$
4 follow-up statements
007 
WWUS75 KABQ 170251
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
851 PM MDT Thu May 16 2019

...GUSTY SOUTHWEST WINDS FRIDAY AFTERNOON OVER MUCH OF EASTERN
NEW MEXICO...

.A storm system approaching New Mexico from the west combined
with strengthening surface low pressure over eastern Colorado
will result in strong and gusty southwest winds over the majority
of eastern New Mexico as well as portions of south central New
Mexico from midday Friday through early Friday evening.

NMZ523-526>534-537>540-171000-
/O.CON.KABQ.WI.Y.0028.190517T1800Z-190518T0100Z/
Central Highlands-South Central Mountains-
Raton Ridge/Johnson Mesa-Far Northeast Highlands-
Northeast Highlands-Union County-Harding County-
Eastern San Miguel County-Guadalupe County-Quay County-
De Baca County-Chaves County Plains-Eastern Lincoln County-
Southwest Chaves County-
851 PM MDT Thu May 16 2019

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 7 PM MDT FRIDAY...

* LOCATION...South Central Mountains, Eastern Lincoln County, 
  Central and Northeast Highlands and much of the eastern 
  plains. 

* WINDS...Southwest 25 to 35 mph with gusts to around 45 or 50 
  mph. 

* TIMING...Winds will begin to increase over the higher terrain 
  of Lincoln County by midday Friday then rapidly strengthen 
  north and eastward over the rest of the advisory area during 
  the early afternoon. Winds should diminish early Friday 
  evening. 

* VISIBILITY...Locally reduced in areas of blowing dust.

* LOCAL IMPACTS...Take action to secure trash cans, lawn 
  furniture, and other loose or lightweight outdoor objects. 
  Drivers of vans, campers, trailers, and other high-profile 
  vehicles should expect to encounter cross winds on west to 
  east oriented highways, including Interstate 40 from the 
  Clines Corners area to the Texas border. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$
534 
WWUS75 KABQ 171008
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
408 AM MDT Fri May 17 2019

...STRONG SOUTHWEST WINDS THIS AFTERNOON ACROSS PORTIONS OF 
EASTERN NEW MEXICO...

.A storm system approaching New Mexico from the west combined
with strengthening surface low pressure over eastern Colorado
will result in strong and gusty southwest winds across northeast
and east central parts of the state, as well as the south central
mountains and adjacent high plains, this afternoon until almost 
sunset.

NMZ537-538-171115-
/O.CAN.KABQ.WI.Y.0028.190517T1800Z-190518T0100Z/
De Baca County-Chaves County Plains-
408 AM MDT Fri May 17 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Albuquerque has cancelled the
Wind Advisory. 

It will become windy today, but winds are only expected to gust 
around 35 to 40 across most of the Chaves and De Baca County 
plains, so the Wind Advisory is cancelled.

$$

NMZ523-526>534-539-540-171800-
/O.CON.KABQ.WI.Y.0028.190517T1800Z-190518T0100Z/
Central Highlands-South Central Mountains-
Raton Ridge/Johnson Mesa-Far Northeast Highlands-
Northeast Highlands-Union County-Harding County-
Eastern San Miguel County-Guadalupe County-Quay County-
Eastern Lincoln County-Southwest Chaves County-
408 AM MDT Fri May 17 2019

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING...

* LOCATION...South Central Mountains, Eastern Lincoln County,
  Central and Northeast Highlands, as well as the northeast and
  east central plains. 

* WINDS...Southwest 25 to 35 mph with gusts to around 45 or 50 
  mph. 

* TIMING...Winds will strengthen during the late morning then
  become hazardous throughout the afternoon. Speeds will weaken
  toward sunset. 

* VISIBILITY...Locally reduced in dust-prone locations.

* LOCAL IMPACTS...Secure trash cans, lawn furniture, and other
  loose or lightweight outdoor objects. Drivers of vans, campers,
  trailers, and other high-profile vehicles should expect
  hazardous crosswinds, especially on northwest-to-southeast 
  oriented roads.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

44
115 
WWUS75 KABQ 171727
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1127 AM MDT Fri May 17 2019

...STRONG SOUTHWEST WINDS THIS AFTERNOON ACROSS PORTIONS OF
EASTERN NEW MEXICO...

.A storm system crossing New Mexico from west to east combined 
with strengthening surface low pressure over eastern Colorado will
result in strong and gusty southwest winds across northeast and 
east central parts of the state, as well as the south central 
mountains and adjacent high plains, this afternoon until around 
sunset.

NMZ523-526>534-539-540-180100-
/O.CON.KABQ.WI.Y.0028.190517T1800Z-190518T0100Z/
Central Highlands-South Central Mountains-
Raton Ridge/Johnson Mesa-Far Northeast Highlands-
Northeast Highlands-Union County-Harding County-
Eastern San Miguel County-Guadalupe County-Quay County-
Eastern Lincoln County-Southwest Chaves County-
1127 AM MDT Fri May 17 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* LOCATION...South Central Mountains, Eastern Lincoln and
  Southwest Chaves Counties, Central and Northeast Highlands, as 
  well as the Northeast and East Central Plains. 

* WINDS...Southwest 25 to 35 mph with gusts to around 45 or 50 
  mph. 

* TIMING...Winds will continue to strengthen, reaching peak speeds
  mid to late this afternoon, then diminish around sunset. 

* VISIBILITY...Locally reduced in dust-prone locations.

* LOCAL IMPACTS...Secure trash cans, lawn furniture, and other 
  loose or lightweight outdoor objects. Drivers of vans, 
  campers, trailers, and other high-profile vehicles should 
  expect hazardous crosswinds, especially on northwest-to-
  southeast oriented roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$
992 
WWUS75 KABQ 180034
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
634 PM MDT Fri May 17 2019

NMZ523-526>534-539-540-180145-
/O.EXP.KABQ.WI.Y.0028.000000T0000Z-190518T0100Z/
Central Highlands-South Central Mountains-
Raton Ridge/Johnson Mesa-Far Northeast Highlands-
Northeast Highlands-Union County-Harding County-
Eastern San Miguel County-Guadalupe County-Quay County-
Eastern Lincoln County-Southwest Chaves County-
634 PM MDT Fri May 17 2019

...WIND ADVISORY WILL EXPIRE AT 7 PM MDT THIS EVENING...

Winds have begun to subside from their peak strength this
afternoon and will continue to subside through the evening. Thus,
the wind advisory will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at May 16, 11:02 AM MDT, 2 hours 53 minutes earlier.

Area forecast discussion, May 16, 11:02 AM MDT, 2 hours 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1102 AM MDT Thu May 16 2019

.AVIATION...
18Z TAF CYCLE
Upper trough approaching NM from the west to result in increasing
s-sw winds with gusts to around 40kt possible along the NM/AZ border
as well as from the KLVS-KRTN area. Isold showers and tstms along
and east of the central mt chain and over the nw mts aft 18Z. A few
of the tstms especially along the dryline from vcnty KROW-KTCC aft
22Z may be strong to severe with large hail and gusty variable
outflow winds to 45-50kts. Convection to diminish aft 03Z but mt top
winds swly to strengthen.

&&

.PREV DISCUSSION...325 AM MDT Thu May 16 2019...
.SYNOPSIS...
The dryline will become active today triggering isolated strong to
severe thunderstorms across the east central and southeast plains. A
more typical spring wind pattern will develop today through the next
week with breezy to windy conditions each afternoon. Friday should
bring the strongest and most widespread winds with gusts to 50 mph
along and northeast of the central mountain chain. An upper level
trough will bring a chance of showers and thunderstorms to northern
New Mexico Friday through Saturday. Then, a stronger storm system
may bring widespread precipitation as it crosses Monday and Tuesday
of next week. Next week's system could produce accumulating snow in
the northern and central mountains.

&&

.DISCUSSION...
The dryline is forecast to become active today with isolated showers
and thunderstorms forming along the east slopes of the central
mountain chain in the early afternoon, then traveling northeastward
across the east central and southeast plains during the late
afternoon and evening. A few strong to severe cells will be possible
across east central and southeast areas. Some of the activity could
linger into the late night hours across southeast areas near the TX
border. Winds will also strengthen this afternoon in response to
strengthening flow aloft ahead of an upper level trough approaching
from the west. South and southwest winds will become breezy to windy
with the strongest gusts briefly approaching 50 mph late in the
day near Gallup.

An upper level trough will cross northern NM from the west Friday
through Saturday. The system will trigger showers, thunderstorms and
high terrain snow showers across the northwest third of the forecast
area Friday and Friday night, then the focus will shift to the
northern mountains near the CO border on Saturday. A moderate speed
maximum in the polar jet will cross the state on Friday, and a ~986
mb surface low will develop in eastern CO, causing surface winds to
strengthen. Gusts will probably reach 50 mph along and just east of
the central mountain chain, and also across the northeast plains in
the afternoon. A Pacific cold front will cross Friday night with
northwest winds gusting generally in the 30 to 40 mph range on
Saturday.

After briefly weaker winds Sunday in between storm systems, breezy to
windy conditions will redevelop during the first half of the coming
week as a broad upper level low pressure system passes eastward over
the central and/or southern Rockies. At present forecasters have some
uncertainty about the track of the upper low, since the ECMWF tracks
it over southern CO, the Canadian Model tracks it over northern NM,
and the GFS tracks it over central and southern NM. Given the ongoing
El Nino and active convection over the tropical Pacific, there is a
good chance the GFS is correct with a more southerly track.
Whichever route the low takes, winds should strengthen nicely ahead
of the system on Monday with gusts to 50 mph possible across southern
areas and potentially parts of the east. Showers, thunderstorms and
mountain snow should spread over the area from the west Monday
through Tuesday. Northern areas should be favored for the greatest
accumulations if the GFS is correct. After a cool start to the week,
temperatures will rebound through mid week as the weather dries out.

44

&&

.FIRE WEATHER...
South to southwest winds will increase today ahead of an approaching
storm system. Critical fire weather is most likely within the Rio
Grande Valley and parts of the western high terrain however recent
soil moisture improvements and green up will mitigate fire growth
potential. Even drier conditions will move into the area Friday as a
potent cold front arrives from the west. The focus for critical fire
weather conditions will shift into eastern NM where above normal
temperatures will continue. However, critical fire conditions will
again be limited by recent soil moisture improvements and green up.

A more unsettled weather pattern with a series of weather systems
crossing NM through the middle of next week will keep temperatures 5
to 15 degrees below normal with higher humidity, cloud cover, breezy
winds, and periodic chances for showers and storms across the
region. The best chances for widespread wetting rainfall will be
Monday night and Tuesday.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 16, 4:00 AM MDT, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
400 AM MDT Thu May 16 2019

NMZ501>540-171100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
400 AM MDT Thu May 16 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms across the east
central and southeast plains today, including the east slopes of the
south central mountains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday, southwest wind gusts may reach 50 mph along the east slopes
of the central mountain chain and across much of the eastern plains.

Monday and Tuesday, a storm system will cross from the west with the
potential for a few to several inches of late season snow
accumulation mainly in the northern mountains. Southwest winds may
reach 50 mph on Monday across the south central mountains and
adjacent high plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

44

Nearby

Wind Advisories in New Mexico, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.